Discrete & Computational Geometry

, Volume 15, Issue 2, pp 147–167 | Cite as

Equipartition of mass distributions by hyperplanes

  • E. A. Ramos
Article

Abstract

We consider the problem of determining the smallest dimensiond=Δ(j, k) such that, for anyj mass distributions inRd, there arek hyperplanes so that each orthant contains a fraction 1/2k of each of the masses. The case Δ(1,2)=2 is very well known. The casek=1 is answered by the ham-sandwich theorem with Δ(j, 1)=j. By using mass distributions on the moment curve the lower bound Δ(j, k)≥j(2k−1)/k is obtained. We believe this is a tight bound. However, the only general upper bound that we know is Δ(j, k)≤j2k−1. We are able to prove that Δ(j, k)=⌈j(2k−1/k⌉ for a few pairs (j, k) ((j, 2) forj=3 andj=2n withn≥0, and (2, 3)), and obtain some nontrivial bounds in other cases. As an intermediate result of independent interest we prove a Borsuk-Ulam-type theorem on a product of balls. The motivation for this work was to determine Δ(1, 4) (the only case forj=1 in which it is not known whether Δ(1,k)=k); unfortunately the approach fails to give an answer in this case (but we can show Δ(1, 4)≤5).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    N. Alon and D. B. West. The Borsuk-Ulam theorem and bisection of necklaces,Proc. Amer. Math. Soc. 98 (1986), 623–628.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    D. Avis, Non-partitionable point sets,Inform. Process. Lett. 19 (1984), 125–129.CrossRefMathSciNetGoogle Scholar
  3. 3.
    D. I. A. Cohen, On the combinatorial antipodal-point lemmas,J. Combin. Theory Ser. B,27 (1979), 87–91.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    R. Downey and M. Fellows, Fixed parameter intractability (extended abstract), inProceedings of the 7th Annual IEEE Conference on Structures in Complexity Theory, 1992, pp. 36–49.Google Scholar
  5. 5.
    E. Fadell and S. Husseini, Anideal-valued cohomological index-theory with applications to Borsuk-Ulam and Bourgin-Yang theorems,Ergodic Theory Dynamical Systems 8 * (1988), 73–85.MathSciNetCrossRefGoogle Scholar
  6. 6.
    K. Fan, A generalization of Tucker's combinatorial lemma with topological applications.Ann. of Math. 56 (1952), 431–437.CrossRefMathSciNetGoogle Scholar
  7. 7.
    C. H. Goldberg and D. B. West, Bisection of circle colorings,SIAM J. Algebraic Discrete Methods 6 (1985) 93–106.MATHMathSciNetGoogle Scholar
  8. 8.
    B. Grünbaum, Partitions of mass-distributions and on convex bodies by hyperplanes,Pacific J. Math. 10 (1960), 1257–1261.MATHMathSciNetGoogle Scholar
  9. 9.
    H. Hadwiger, Simultane Vierteilung zweier Körper,Arch. Math. (Basel) 17 (1966), 274–278.MATHMathSciNetGoogle Scholar
  10. 10.
    M. W. Hirsch, A proof of the nonretractibility of a cell onto its boundary,Proc. Amer. Math. Soc. 14 (1963), 364–365.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    C.-Y. Lo, J. Matoušek, and W. Steiger, Algorithms for ham-sandwich cuts.Discrete Comput. Geom. 11 (1994), 433–452.MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    J. Matoušek, Efficient partition trees,Discrete Comput. Geom. 8 (1992), 315–334.CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    J. Matoušek, Range searching with efficient hierarchical cuttings,Discrete Comput. Geom. 10 (1993), 157–182.CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    J. Matoušek, Geometric Range Searching, Report B 93-09, Institute for Computer Science, Department of Mathematics, Freie Universität, Berlin, July 1993.Google Scholar
  15. 15.
    C. Papadimitriou, On the complexity of the parity argument and other inefficient proofs of existence,J. Computer System Sci. 48 (1994), 498–532.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    J. P. Robinson and M. Cohn, Counting sequences,IEEE Trans. Comput. 30 (1981), 17–23.MATHMathSciNetGoogle Scholar
  17. 17.
    A. W. Tucker, Some topological properties of disk and sphere, inProceedings of the First Canadian Mathematical Congress, Montreal, 1945, pp. 285–309.Google Scholar
  18. 18.
    D. G. Wagner and J. West, Construction of uniform Gray codes,Congr. Numer. 80 (1991), 217–223.MathSciNetGoogle Scholar
  19. 19.
    D. E. Willard, Polygon retrieval,SIAM J. Comput. 11 (1982), 149–165.MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    A. C. Yao and F. F. Yao, A general approach tod-dimensional geometric queries, inProceedings of the 17th ACM Annual Symposium on the Theory of Computing, 1985, pp. 163–169.Google Scholar
  21. 21.
    F. Yao, D. Dobkin, H. Edelsbrunner, and M. Paterson, Partitioning space for range queries,SIAM J. Comput. 18 (1989), 371–384.MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    C. Zhong, The Borsuk-Ulam theorem on product space, inFixed Point Theory and Applications (Proc. Conf., Halifax, Nova Scotia, June 1991), pp. 362–372, ed. K. K. Tan, World Scientific, Singapore, 1992.Google Scholar

Copyright information

© Springer-Verlag New York Inc 1996

Authors and Affiliations

  • E. A. Ramos
    • 1
  1. 1.Department of Computer ScienceUniversity of Illinois at Urbana-ChampaignUrbanaUSA

Personalised recommendations